Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 68, NWS Wichita, KS

September 4, 2021Butler County, Greenwood County, Kansas

NWS Wichita, KS issued this areal flood warning at Sep 4, 2021, 10:10 AM CDT for Butler County, Greenwood County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2021, 10:10 AM CDT (15:10 UTC)
Expired
Sep 4, 2021, 2:16 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WGUS43 KICT 041510
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1010 AM CDT Sat Sep 4 2021

KSC015-073-042115-
/O.NEW.KICT.FA.W.0068.210904T1510Z-210904T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KS-Greenwood KS-
1010 AM CDT Sat Sep 4 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Southeastern Butler County in south central Kansas...
  Southern Greenwood County in southeastern Kansas...

* Until 415 PM CDT Saturday.

* At 1010 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. Flooding is ongoing or expected 
  to begin shortly in the warned area. Between 3 and 6 inches of 
  rain have fallen.

* Some locations that will experience flooding include...
  Douglass, Leon, Severy, Fall River, Latham, Rosalia, Climax, 
  Beaumont, Piedmont, El Dorado Airport, El Dorado State Park, Fall 
  River Lake, Fall River State Park, Cross Timbers State Park and 
  Toronto Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3748 9713 3783 9678 3786 9634 3778 9635
      3780 9596 3760 9596 3761 9653 3748 9653

$$

Butler
1 follow-up statement
576 
WGUS83 KICT 041916
FLSICT

Flood Statement
National Weather Service Wichita KS
216 PM CDT Sat Sep 4 2021

KSC015-073-041926-
/O.CAN.KICT.FA.W.0068.000000T0000Z-210904T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KS-Greenwood KS-
216 PM CDT Sat Sep 4 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BUTLER AND SOUTHERN 
GREENWOOD COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3748 9713 3783 9678 3786 9634 3778 9635
      3780 9596 3760 9596 3761 9653 3748 9653

$$

Butler

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 4, 3:08 AM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Sep 4, 3:08 AM CDT, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 AM CDT Sat Sep 4 2021

.SHORT TERM...(Today through Monday night)
Issued at 308 AM CDT Sat Sep 4 2021

Water vapor imagery shows a well defined shortwave tracking across
ND/SD with much of the forecast area in the right entrance region
of an upper jet. Cold front currently extends from far southeast
KS into northwest OK.

850-700mb moisture transport has been steadily increasing over
the last few hours and has resulted in showers and storms
increasing in coverage across central and southern KS with this
trend expected to continue through sunrise. Low level jet will
start to veer after sunrise which should push the more widespread
activity east. However, showers and storms are expected to remain
through at least the early afternoon hours as we remain in the
right entrance region. With PW values remaining well over 2
inches, heavy rainfall and potential flooding remains the main
threat through the early afternoon hours. For the mid/late
afternoon, feel confident that far southern and southeast
portions of the forecast area will be the locations still seeing
heavy rain potential.

By 00z Sun, cold front is expected to stretch from northern AR
down to near the Red River which is where the better chances for
continued heavy rain will be situated. Some additional upper
energy will track out of the Rockies and into the Central Plains
tonight into Sun but is not anticipated to bring rain chances as
the airmass remain relatively dry. There remains decent model
agreement that shortwave energy will move out of southern
Saskatchewan and into the Northern Plains Mon with strong upper
ridging over the Central Great Basin.

Clouds and and rain will keep temps down today with slightly
below normal temps also expected for Sun. Should see a return to
seasonal readings for Mon as the surface high slides off to the
east.

.LONG TERM...(Tuesday through Friday)
Issued at 308 AM CDT Sat Sep 4 2021

Upper shortwave is expected to track across the northern Plains
and into the Western Great Lakes region by Tue afternoon. This
will push a cold front through the area which will return temps
back briefly below seasonal normals for Wed. However, it will be
short-lived as the strong upper ridge slowly slides east for the
end of the work week which will get temps back above normal for
Thu through Sat. Precip will also remain out of the forecast
through these extended periods.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1142 PM CDT Fri Sep 3 2021

Timing of the thunderstorm activity will be the main issue for the
first 10 hours of this TAF period. All terminals are expected to
get thunderstorms through 12Z. Severe thunderstorms are not
expected but strong thunderstorms with winds up to 35-40Kts and
very heavy rain capable of producing ponding water on the runways
is likely. This will increase the hydroplaning risk. This
thunderstorm activity is expected clear the area and MVFR to VFR
conditions will return to all areas of the region by 18Z.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    81  62  82  61 /  70  10   0   0
Hutchinson      78  60  82  61 /  70  10   0   0
Newton          79  61  82  61 /  70  10   0   0
ElDorado        80  61  82  61 /  80  10   0   0
Winfield-KWLD   84  65  84  61 /  60  30  10   0
Russell         79  57  84  61 /  50   0  10   0
Great Bend      78  58  83  60 /  50  10  10   0
Salina          79  59  84  62 /  60  10   0   0
McPherson       78  59  82  60 /  70  10   0   0
Coffeyville     85  66  84  61 /  70  50  10   0
Chanute         80  63  82  61 /  80  20  10   0
Iola            79  61  82  61 /  80  10  10   0
Parsons-KPPF    82  65  83  61 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for KSZ047-050>053-067>072-082-
083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...Metzger
Hazardous weather outlook, Sep 4, 4:48 AM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
448 AM CDT Sat Sep 4 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
448 AM CDT Sat Sep 4 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and storms producing high rainfall rates will affect much of
the area today, especially during the morning hours. This will
likely lead to some flooding today. See latest flood watch for
additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Sep 4, 9:35 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
935 AM CDT SAT SEP 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E IOLA                37.93N 95.39W
09/04/2021  M6.67 INCH       ALLEN              KS   COCORAHS

0900 AM     HEAVY RAIN       1 W VIRGIL              37.98N 96.02W
09/04/2021  M5.57 INCH       GREENWOOD          KS   MESONET

0800 AM     HEAVY RAIN       1 NE YATES CENTER       37.88N 95.73W
09/04/2021  M5.08 INCH       WOODSON            KS   CO-OP OBSERVER

0630 AM     HEAVY RAIN       6 S THRALL              37.94N 96.31W
09/04/2021  M5.04 INCH       GREENWOOD          KS   MESONET

0829 AM     HEAVY RAIN       LEON                    37.69N 96.78W
09/04/2021  M5.00 INCH       BUTLER             KS   PUBLIC

0910 AM     HEAVY RAIN       TORONTO                 37.80N 95.95W
09/04/2021  M4.38 INCH       WOODSON            KS   MESONET

0800 AM     HEAVY RAIN       MORAN                   37.91N 95.17W
09/04/2021  M4.09 INCH       ALLEN              KS   CO-OP OBSERVER

0719 AM     HEAVY RAIN       1 SE BASSETT            37.89N 95.39W
09/04/2021  M4.05 INCH       ALLEN              KS   COCORAHS

0700 AM     HEAVY RAIN       3 ESE TAMPA             38.54N 97.10W
09/04/2021  M3.98 INCH       MARION             KS   COCORAHS

0700 AM     HEAVY RAIN       6 WSW ROXBURY           38.52N 97.52W
09/04/2021  M3.83 INCH       MCPHERSON          KS   COCORAHS

0700 AM     HEAVY RAIN       1 NW EUREKA             37.83N 96.30W
09/04/2021  M3.75 INCH       GREENWOOD          KS   COCORAHS

0715 AM     HEAVY RAIN       2 NNW EUREKA            37.85N 96.30W
09/04/2021  M3.68 INCH       GREENWOOD          KS   AWOS

0839 AM     HEAVY RAIN       3 ESE BENTLEY           37.87N 97.47W
09/04/2021  M3.55 INCH       SEDGWICK           KS   COCORAHS

0700 AM     HEAVY RAIN       3 NE SALINA             38.84N 97.57W
09/04/2021  M3.53 INCH       SALINE             KS   COCORAHS

0655 AM     HEAVY RAIN       8 NE EL DORADO          37.90N 96.75W
09/04/2021  M3.35 INCH       BUTLER             KS   COCORAHS

0700 AM     HEAVY RAIN       2 NE SALINA             38.83N 97.59W
09/04/2021  M3.08 INCH       SALINE             KS   CO-OP OBSERVER

0800 AM     HEAVY RAIN       1 ESE NEWTON            38.04N 97.32W
09/04/2021  M3.08 INCH       HARVEY             KS   COCORAHS

0805 AM     HEAVY RAIN       2 SSW ANDOVER           37.66N 97.16W
09/04/2021  M3.08 INCH       SEDGWICK           KS   COCORAHS

0600 AM     HEAVY RAIN       2 WSW ANDOVER           37.68N 97.17W
09/04/2021  M3.02 INCH       SEDGWICK           KS   COCORAHS

0700 AM     HEAVY RAIN       1 NE ELBING             38.06N 97.12W
09/04/2021  M2.97 INCH       BUTLER             KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 S BURNS               38.08N 96.89W
09/04/2021  M2.90 INCH       BUTLER             KS   CO-OP OBSERVER

0830 AM     HEAVY RAIN       1 NNW COYVILLE          37.71N 95.91W
09/04/2021  M2.90 INCH       WILSON             KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 NNW POTWIN            37.99N 97.03W
09/04/2021  M2.86 INCH       BUTLER             KS   COCORAHS

0800 AM     HEAVY RAIN       3 SE WONSEVU            38.11N 96.73W
09/04/2021  M2.77 INCH       CHASE              KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 SSE NEWTON            37.98N 97.31W
09/04/2021  M2.65 INCH       HARVEY             KS   COCORAHS

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:08 PM CDTSpecial Weather StatementICTHarper37 min
Sep 3, 7:36 PM CDTSpecial Weather StatementICTHarper39 min
Sep 3, 7:44 PM CDTSevere Thunderstorm WarningICTHarper, Sumner46 min
Sep 3, 8:23 PM CDTSpecial Weather StatementICTSumner37 min
Sep 3, 9:00 PM CDTSpecial Weather StatementICTSedgwick45 min
Sep 3, 9:13 PM CDTAreal Flood WarningICTSedgwick74 min
Sep 3, 9:18 PM CDTSpecial Weather StatementICTCowley42 min
Sep 3, 9:31 PM CDTSpecial Weather StatementICTButler44 min
Sep 3, 10:15 PM CDTSpecial Weather StatementICTGreenwood30 min
Sep 3, 10:41 PM CDTSpecial Weather StatementICTGreenwood34 min
Sep 3, 11:12 PM CDTSpecial Weather StatementICTWilson, Woodson48 min
Sep 3, 11:44 PM CDTSpecial Weather StatementICTAllen, Woodson46 min
Sep 4, 4:00 AM CDTAreal Flood WarningICTAllen, Greenwood, Woodson32 hr
Sep 4, 6:54 AM CDTAreal Flood WarningICTMcPherson, Marion5 hr
Sep 4, 9:36 AM CDTRiver Flood WarningICTAllen, Neosho33 hr
Sep 4, 1:52 PM CDTRiver Flood WarningICTNeosho59 hr
Sep 4, 1:52 PM CDTRiver Flood WarningICTLabette, Neosho69 hr
Sep 4, 1:52 PM CDTRiver Flood WarningICTCherokee, Labette3 days

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.